Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 2016, 1:55 AM CST for 5 counties in Alabama. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2016, 1:55 AM CST (07:55 UTC)
- Expired
- Jan 22, 2016, 3:15 AM CST
- In force
- 80 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 19 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 6:53 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WUUS52 KTAE 220755
SVRTAE
ALC031-045-061-067-069-220915-
/O.NEW.KTAE.SV.W.0008.160122T0755Z-160122T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
155 AM CST FRI JAN 22 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...
HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
HENRY COUNTY IN SOUTHEASTERN ALABAMA...
DALE COUNTY IN SOUTHEASTERN ALABAMA...
* UNTIL 315 AM CST
* AT 155 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DOSTER TO 9 MILES SOUTH OF SAMSON...MOVING EAST
AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ELBA...ABBEVILLE...COTTONWOOD...FORT GAINES...GENEVA...
DOTHAN...OZARK...FORT RUCKER...HEADLAND...ENTERPRISE...HARTFORD...
TAYLOR...MIDLAND CITY...KINSEY...ASHFORD...LEVEL PLAINS...
SLOCOMB...SAMSON AND COWARTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHEASTERN
ALABAMA...CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3176 8513 3170 8513 3162 8506 3157 8506
3154 8504 3147 8507 3145 8507 3128 8511
3119 8511 3117 8510 3110 8503 3100 8500
3100 8614 3140 8607 3162 8580 3162 8542
3171 8542 3170 8522 3177 8516
TIME...MOT...LOC 0755Z 266DEG 50KT 3160 8565 3097 8603
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD4 follow-up statements
865
WWUS52 KTAE 220824
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
224 AM CST FRI JAN 22 2016
ALC031-220834-
/O.CAN.KTAE.SV.W.0008.000000T0000Z-160122T0915Z/
COFFEE AL-
224 AM CST FRI JAN 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COFFEE COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHEASTERN
ALABAMA...NORTHWEST FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3176 8513 3170 8513 3162 8506 3157 8506
3154 8504 3147 8507 3128 8511 3119 8511
3110 8503 3100 8500 3100 8582 3120 8581
3121 8579 3162 8579 3162 8542 3171 8542
3170 8522 3177 8516
TIME...MOT...LOC 0824Z 265DEG 40KT 3158 8575 3099 8575
$$
ALC045-061-067-069-220915-
/O.CON.KTAE.SV.W.0008.000000T0000Z-160122T0915Z/
HOUSTON AL-GENEVA AL-HENRY AL-DALE AL-
224 AM CST FRI JAN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR HOUSTON...EASTERN GENEVA...HENRY AND DALE COUNTIES...
AT 224 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ARITON TO 8 MILES EAST OF GENEVA...MOVING EAST AT
45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ABBEVILLE...COTTONWOOD...FORT GAINES...DOTHAN...OZARK...
FORT RUCKER...HEADLAND...ENTERPRISE...HARTFORD...TAYLOR...MIDLAND
CITY...KINSEY...ASHFORD...LEVEL PLAINS...SLOCOMB...COWARTS...
NEWTON...WEBB AND ARITON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHEASTERN
ALABAMA...CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3176 8513 3170 8513 3162 8506 3157 8506
3154 8504 3147 8507 3128 8511 3119 8511
3110 8503 3100 8500 3100 8582 3120 8581
3121 8579 3162 8579 3162 8542 3171 8542
3170 8522 3177 8516
TIME...MOT...LOC 0824Z 265DEG 40KT 3158 8575 3099 8575
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD662
WWUS52 KTAE 220838
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 AM CST FRI JAN 22 2016
ALC045-061-067-069-220915-
/O.CON.KTAE.SV.W.0008.000000T0000Z-160122T0915Z/
HOUSTON AL-GENEVA AL-HENRY AL-DALE AL-
238 AM CST FRI JAN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR HOUSTON...EASTERN GENEVA...SOUTHERN HENRY AND SOUTHERN DALE
COUNTIES...
AT 238 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PINCKARD TO NEAR GRACEVILLE...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DALEVILLE...COTTONWOOD...FORT RUCKER...HEADLAND...DOTHAN...OZARK...
ENTERPRISE...HARTFORD...TAYLOR...MIDLAND CITY...KINSEY...ASHFORD...
LEVEL PLAINS...SLOCOMB...COWARTS...NEWTON...WEBB...COLUMBIA...
PINCKARD AND MALVERN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHEASTERN
ALABAMA...CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3128 8511 3119 8511 3110 8503 3100 8500
3100 8582 3120 8581 3121 8579 3142 8579
3139 8509
TIME...MOT...LOC 0838Z 271DEG 50KT 3130 8555 3099 8552
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD133
WWUS52 KTAE 220850
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM CST FRI JAN 22 2016
ALC045-061-067-220859-
/O.CAN.KTAE.SV.W.0008.000000T0000Z-160122T0915Z/
GENEVA AL-HENRY AL-DALE AL-
250 AM CST FRI JAN 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA...SOUTHERN
HENRY AND SOUTHERN DALE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHEASTERN
ALABAMA...NORTHWEST FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3128 8511 3119 8511 3110 8503 3100 8500
3100 8547 3122 8549 3124 8548
TIME...MOT...LOC 0849Z 244DEG 41KT 3111 8537
$$
ALC069-220915-
/O.CON.KTAE.SV.W.0008.000000T0000Z-160122T0915Z/
HOUSTON AL-
250 AM CST FRI JAN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR HOUSTON COUNTY...
AT 249 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR COTTONWOOD...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...DOTHAN...TAYLOR...ASHFORD...COWARTS...WEBB...REHOBETH...
AVON...MADRID...GORDON...MEMPHIS...GREEN ACRES...CROSBY...ARDILLA...
SMYRNA...GRANGEBURG...SOUTHERN JUNCTION...HODGESVILLE...JONES
CROSSROADS AND ENON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHEASTERN
ALABAMA...CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3128 8511 3119 8511 3110 8503 3100 8500
3100 8547 3122 8549 3124 8548
TIME...MOT...LOC 0849Z 244DEG 41KT 3111 8537
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
42-DVD972
WWUS52 KTAE 220905
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 AM CST FRI JAN 22 2016
ALC069-220915-
/O.EXP.KTAE.SV.W.0008.000000T0000Z-160122T0915Z/
HOUSTON AL-
305 AM CST FRI JAN 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON COUNTY WILL EXPIRE AT
315 AM CST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST FOR SOUTHEASTERN
ALABAMA...NORTHWEST FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3128 8511 3119 8511 3110 8503 3100 8500
3100 8547 3122 8549 3124 8548
TIME...MOT...LOC 0903Z 266DEG 50KT 3111 8537
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 7:47 PM CST, 6 hours 8 minutes earlier.
Area forecast discussion, Jan 21, 7:47 PM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
847 PM EST THU JAN 21 2016
...Tornado Watch in effect until 09Z for western portions of the
region...
.Near Term [Through Tonight]...
As of 01Z, the low is located in central Mississippi with a cold
front draped through southern Mississippi and southern Louisiana.
Rain and thunderstorms are starting to move into the western part of
the region. Rain will spread eastward tonight as a cold front
approaches. Thunderstorms will become more likely after midnight.
The storms will be nearing Tallahassee and Albany by 12z.
Thereafter, the line should clear the forecast area shortly after
15z.
While rain is a certainty, it's the severe weather potential that's
more uncertain with this system. On the dynamical side, this system
is quite impressive. 500 mb height falls in the 90-120m range
overspread the area by Friday morning as an upper low moves into
Central Mississippi. 0-6 km wind shear increases to 60 to 65 kts
ahead of the cold front early Friday morning, with 0-1 km shear as
high as 35 kts across the Florida Panhandle. Each of these are very
favorable parameters for severe weather. But is often the case with
our wintertime storm systems, instability is at a premium. Surface
data shows deeper moisture return occurring across the Central Gulf,
but the low level flow further east is expected to remain
sufficiently backed through the evening hours, which keeps a
peninsula or eastern Gulf trajectory to our flow - transporting only
mid 50 degree dewpoint air into the region. It's not until after 06z
that low level flow switches to a SSW direction and transports 60-65
degree surface dewpoints toward us. That coupled with weak lapse
rates, surface-based CAPE in the GFS and Euro struggles to exceed
250 J/kg just inland from the coast and less than 50 J/kg well
inland at DHN/ABY. So while instability is a significant limiting
factor here, should better instability occur, the deep layer shear
will be more than sufficient to support a damaging wind threat with
the primary line - and possibly even an isolated tornado or two
ahead of the squall line. Given the uncertainties (and the
impressive nature of the shear) will include mention of severe
storms generally along and south of the US-84 corridor in GA/AL down
into the Gulf of Mexico. The threat for severe weather should
continue past 12z, but be ending as the cold front sweeps through
the area.
&&
.Aviation...
[Through 00Z Saturday]...
Conditions will be mostly MVFR tonight and into the morning
hours. Thunderstorms will move in late tonight into the morning
hours ahead of a cold front. A few of these storms may be severe.
The primary threat will be damaging winds and possibly a brief
tornado. Southerly winds will increase tonight as a cold front
approaches. During and after the storms move through winds will be
gusty. Outside of thunderstorms gusts could reach 30 knots in the
morning and throughout the day.
&&
.Prev Discussion [416 PM EST]...
.Short Term [Friday Through Saturday Night]...
High temperatures will occur in the morning (just ahead of a
strong cold front), with temperatures slowly falling through the
50s across the region Friday afternoon (except falling through the
40s in the FL Panhandle and southeast Alabama). Gusty winds and
cloudy skies will make it feel even cooler. Some of the NWP models
and MOS continue to "squeeze out" light QPF across south GA and
south AL Friday night. This could present a problem because low
layer thicknesses would become supportive of snow during this
time. However, from a Q-G perspective, our entire forecast area
will be under a region of sinking motion. From an ageostrophic
standpoint, there are no apparent frontogenesis bands or jet
streak circulations that would suggest ascent. The numerical
guidance does forecast high RH values in the lower troposphere,
but this moisture only extends up to 10k ft...below the -10 C
isotherm, the point at which ice typically begins to develop in
clouds through heterogeneous nucleation. In other words, we do not
think there will be snow in our forecast area Friday night or
Saturday morning, even though it will be cold and cloudy.
With the expected cloud cover continuing well into Saturday
afternoon, we leaned more toward the colder, non-MOS temperature
guidance, which tends to perform better in these types of situations.
Despite non-zero wind speeds Saturday night, a light freeze
appears likely.
.Long Term [Sunday Through Thursday]...
A light freeze is possible Sunday night, as our forecast area will
be near a surface high pressure center and the airmass still cool
and dry. A warming trend will begin Monday afternoon as deep
layer ridging develops over the Southeast. The next chance of rain
will be Tuesday and Wednesday as an upper level, semi-phased,
positive tilted, long wave trough approaches slowly from the west.
This system does not appear to be as energetic as the recent
systems which have impacted our area.
.Marine...
It's difficult to discern what may be convective and what is not,
but several of the high resolution models forecast 34 kt wind
gusts beginning late tonight. Even after the squall line moves
well to the east by Friday afternoon, there is good agreement
among the various NWP guidance that there will be frequent gusts
to 34 kt across most of our marine area through Saturday
afternoon.
.Fire Weather...
A soaking rain is expected tonight into Friday morning for all
locations. Cold dry air will move in by Saturday. RH values will
be low from Saturday through Monday, but are not expected to reach
critical thresholds. No fire weather concerns.
.Hydrology...
The Apalachicola River at Blountstown rose to flood stage yesterday
after dam releases upstream. The rest of our area river sites are
currently below flood stage, although some remain in or near action
stage.
Light to moderate rain will affect the area through the day today
with periods of heavier rain expected late tonight through Friday
morning as a cold front moves across the forecast area. Rainfall
accumulations from this system are expected to be around 1-2" total,
with the highest totals west of the Apalachicola and Flint Rivers.
These totals are expected to cause continued flooding on the
Apalachicola River at Blountstown and cause the Choctawhatchee River
at Caryville and Bruce to rise to flood stage Sunday night. At this
time, no additional flooding is forecast, though some rivers may
remain in or return to action stage.
For more detailed information, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 56 63 37 45 31 / 90 100 0 0 0
Panama City 61 62 37 46 34 / 100 50 0 0 0
Dothan 56 58 34 41 28 / 100 60 0 0 0
Albany 52 61 36 43 29 / 90 100 10 10 0
Valdosta 53 65 37 45 31 / 60 100 0 10 0
Cross City 54 65 39 46 30 / 40 100 10 10 0
Apalachicola 61 64 39 48 34 / 100 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Friday FOR
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...NONE.
AL...NONE.
GM...Gale Warning until 4 PM EST Saturday FOR Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River Fl
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...GODSEY/MCDERMOTT
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...MCDERMOTT
MARINE...FOURNIER
FIRE WEATHER...MCDERMOTT
HYDROLOGY...MOOREIn the hours before
Local storm report, Jan 22, 1:53 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
253 AM EST FRI JAN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 2 WNW BASIN 31.36N 86.17W
01/22/2016 COFFEE AL 911 CALL CENTER
TREES REPORTED DOWN OVER COUNTY HIGHWAY 412 NEAR THE
COUNTY LINE.
0225 AM TSTM WND DMG 1 ESE ARCUS 31.51N 85.95W
01/22/2016 COFFEE AL 911 CALL CENTER
TREES BLOWN DOWN ACROSS COUNTY HIGHWAY 228 NEAR THE
INTERSECTION WITH COUNTY HIGHWAY 230.
&&
08-LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 12:50 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva | 70 min |
| Jan 22, 1:48 AM CST | Tornado Warning | TAE | Geneva | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.